Written by Dean Dauphinais
It’s no secret that prescription drugs can work miracles when obtained legally and taken as directed. But do you know that some prescription meds can also make your life a living hell. Such is the case with Benzodiazepines, or “benzos” for short.
These drugs, which include popular brands like Klonopin, Xanax, Ativan, Valium, and Halcion, are used to treat conditions like anxiety, insomnia, alcohol withdrawal, and seizures.
My psychiatrist put me on Klonopin almost 10 years ago to help ease the stress I was feeling while dealing with my son’s addiction (Oh, the irony!). He told me it would calm me down and help me sleep, which, given my circumstances back then, sounded like a wonderful dream. Unfortunately, I ended up living a Klonopin nightmare, all because my former doctor failed to fully educate me.
Many people say the same thing about Benzos. I took my Klonopin exactly how I was instructed: the exact dosage at the exact times, with no deviation whatsoever. Still, without knowing it, I slowly became addicted. This trend should not be overlooked, and we need to find out how to stop it. So here it is, the shocking facts to help you get ahead.
1. You don’t have to be an addict to become addicted.
Benzos are sedative hypnotics that work on the body’s central nervous system to increase the calming effects of a naturally occurring chemical called gamma amino butyric acid (GABA).
By stimulating GABA production, benzos slow down brain activity, producing sedative, relaxing, and pleasant effects. After a prolonged period of use, it doesn’t take long for your body to become dependent.
2. If you try to quit cold turkey, you’ll be sorry.
After a couple years of taking Klonopin, I began struggling with depression. After meeting with a therapist, I was shocked to hear that I was being grossly overmedicated, that Klonopin could actually be the culprit of my depression. I immediately decided I wanted to stop taking the drug altogether.
I went home from my therapy appointment, flushed my remaining Klonopin down the toilet, and felt relieved—until the next morning. I woke up feeling sicker than a dog; I had the chills and a massive headache, and my body was shaking uncontrollably. I thought I had the flu, but I was wrong. I was dopesick.
When I called my psychiatrist and explained my situation, he told me I never should have quit the Klonopin cold turkey. That was the first time I had ever heard him say that. So he called in a new prescription, I took some pills, and my withdrawal symptoms stopped. But I was right back where I started.
3. Long-term use can be harmful.
Years later, when I started reading up on benzos, I learned that short-term use is generally safe. Used for a few days, a week, or maybe a few months, benzos can be valuable, even lifesaving.
But when used long-term, benzos can have adverse side effects, including impaired cognitive abilities, memory problems, and mood swings.
My doctor never mentioned only taking Klonopin short-term, or the possible long-term effects. He kept writing me prescriptions, so I kept taking the pills, because I assumed he knew what he was doing. Boy, was I wrong.
4. They are some of the hardest drugs to quit.
More online research revealed that just about everybody lists benzos as one of the ten toughest drugs to quit.
In fact, they’re mentioned in the same conversations as heroin, crack cocaine, crystal meth, amphetamines, and methadone.
My attempt at quitting cold turkey pretty much drove that point home, but I wondered: If benzos are so hard to kick, why didn’t my doctor tell me so?
5. They have been strongly linked to Alzheimer’s disease.
Not too long ago, I slightly reduced my dosage of Klonopin and felt pretty sick—physically and emotionally—for a couple of weeks. Part of me wondered if I should bump my dosage back up again so I didn’t feel like total crap.
But I resisted that urge and fought my way through the withdrawal symptoms.
A big reason I decided to keep tapering my dosage was a British study that linked benzos to Alzheimer’s disease. The study also said, “Unwarranted long-term use of these drugs should be considered as a public health concern.” Reading that study terrified me.
With the help of another doctor, I’m still tapering myself off of Klonopin and can’t wait to get it out of my life completely. Here’s hoping I’m Klonopin-free very soon.